Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 1, 2024Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2024, 4:17 PM MST for Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2024, 4:17 PM MST (23:17 UTC)
Expired
Jul 1, 2024, 5:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS55 KTWC 012317
SVRTWC
AZC021-020000-
/O.NEW.KTWC.SV.W.0039.240701T2317Z-240702T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
417 PM MST Mon Jul 1 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pinal County in southeastern Arizona...

* Until 500 PM MST.

* At 417 PM MST, a severe thunderstorm was located 14 miles southeast
  of Florence, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kearny and Kelvin.

This includes Route 177 between mile markers 141 and 158.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3284 11115 3299 11129 3321 11100 3298 11081
TIME...MOT...LOC 2317Z 254DEG 11KT 3296 11114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
2 follow-up statements
955 
WWUS55 KTWC 012336
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
436 PM MST Mon Jul 1 2024

AZC021-020000-
/O.CON.KTWC.SV.W.0039.000000T0000Z-240702T0000Z/
Pinal-
436 PM MST Mon Jul 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR NORTHEASTERN PINAL COUNTY...

At 435 PM MST, a severe thunderstorm was located 14 miles southeast
of Florence, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kearny and Kelvin.

This includes Route 177 between mile markers 141 and 158.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3284 11115 3299 11129 3321 11100 3298 11081
TIME...MOT...LOC 2335Z 218DEG 11KT 3294 11114 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AWH
397 
WWUS55 KTWC 012353
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
453 PM MST Mon Jul 1 2024

AZC021-020003-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-240702T0000Z/
Pinal-
453 PM MST Mon Jul 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY WILL
EXPIRE AT 500 PM MST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3284 11115 3299 11129 3321 11100 3298 11081
TIME...MOT...LOC 2353Z 254DEG 11KT 3295 11109 

$$

AWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:56 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 12:56 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1256 PM MST Mon Jul 1 2024

.SYNOPSIS...Daily chances of showers and thunderstorms through
Wednesday and gradually diminish during the rest of the week.
Some storms will generate strong winds and locally heavy rainfall.
Daytime temperatures will trending hotter by the weekend.

&&

.DISCUSSION...Cloud debris cleared out by the late morning and
towering cumulus clouds developed around 11 AM MST. The surface
temperatures warmed 2-5 degrees more than yesterday which brings
the environment to be more unstable and favorable conditions for
thunderstorms. A handful of storms have been developing in the
last hour around the region with storms producing 35 mph gusts and
rain amounts around 0.25 inches. Storms don't seem very tall and
could struggle to punch up higher. Most of the storms will
generally produce lightning, gusty winds up to 40 mph, and
localized rainfall. The latest HRRR run shows this thunderstorm
trend to continue through the rest of the afternoon and
dissipating shortly after sunset.

Moisture will stick around for the next several days to bring
scattered thunderstorm chances for most of the region. The upper
level pattern will be transitioning with the high pressure moving
away to the east and new high pressure center forming along the
west coast. Ensemble models show the new high will position
itself over the Great Basin and it will kick out the atmospheric
moisture. This will reduce thunderstorm chances towards the last
half of the week and it will bring hotter temperatures back. There
is a 38% chance for Tucson to reach 110F on Friday, but there is
some uncertainty on the strength and placement of the ridge axis
over the area. Overall, dryer and hotter temperatures will be
returning by the weekend and into the new week.

&&

.AVIATION...Valid through 03/00Z.
SCT-BKN clouds at 9-12k ft AGL with cirrus shield at 20K ft AGL
through the forecast period. Scattered -TSRA through 02/02Z and
again returning after 02/18Z to the end of the forecast period.
Expect brief MVFR conds near storms. SFC winds 10 kts or less with
the occasional afternoon gusts, except stronger due to gusty
outflows from storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Daily chances for scattered thunderstorms and
showers for the first half of the week and then diminishing
towards the end of the week. Moisture will slowly erode away
towards the end of the week and bringing min relative humidities
down towards the 10-18% range for the lower elevations and 18-25%
range in the higher elevations. Dryer air will be moving into the
region along with hotter temperature by the end of the week and
into the new week. Outside of thunderstorm winds, 20-foot winds
will generally be 15 mph or less each afternoon with the
occasional gust of 20-25 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 1, 3:51 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
351 PM MST Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Gst     33 SSW Duncan           32.26N 109.22W
07/01/2024  M62 MPH          Cochise            AZ   Trained Spotter

            Trained Spotter reported a thunderstorm wind
            gust of 62 mph from weather station in San
            Simon. Heavy rain is also reported.

&&

KJS
Local storm report, Jul 1, 3:52 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
352 PM MST Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Gst     34 SSW Duncan           32.26N 109.23W
07/01/2024  M66 MPH          Cochise            AZ   Mesonet

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:56 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 1, 1:26 PM MSTSevere Thunderstorm WarningTWCPima16 min
Jul 1, 2:38 PM MSTSevere Thunderstorm WarningTWCCochise37 min
Jul 1, 3:38 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Greenlee52 min
Jul 1, 4:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.